What is insulin stacking is it dangerous

diabeticdummy
By diabeticdummy Latest Reply 2014-03-13 22:42:15 -0500
Started 2014-03-12 20:34:25 -0500

Ok so went and got my sensor today from endo have to wear it till Sunday but they gave me literature on pumps from medtronics they want me to think about that option but I'll ask about that later but while at endo they were talking about insulin stacking and as the dummie I am did not ask exactly what that was so I'm asking you my friends what it meens and is it dangerous as I use over 300 units a day apidra and lantis five shots a day minimum and bg goes up with shots have not seen a bg number under 290 since last surgery in January this all the testing now and talk of a pump


12 replies

Type1Lou
Type1Lou 2014-03-13 18:01:17 -0500 Report

Lantus has a 24-hour effective period, so if you are taking more than one Lantus shot per day, you are injecting the second through 5th shots while there is still some active Lantus in your body. This is what I think they may mean by "stacking". If you opt for a pump, you will only be using a fast-acting insulin in the pump (usually Humalog or Novolog). The pump will be programmed for your metabolism and will provide you with a dribble of "basal" insulin throughout the 24 hour day (what your Lantus does now) . You will have to tell the pump how many carbs you are eating prior to each meal/snack so that the pump can calculate your "bolus" insulin to handle the food you eat. This will be based on several factors: your insulin sensitivity (how much one unit of insulin lowers your BG), your carb to insulin ratio (which can vary through the day) and how much active insulin you have in your body at the time you bolus. I have been diabetic since 1976 but only started pumping in 2011. I love my pump! I'm using a Medtronic Minimed Revel 523 pump. Please don't hesitate to ask if other questions/concerns arise. I'm happy to share my experience with it.

Silicone eyes
Silicone eyes 2014-03-13 10:15:10 -0500 Report

A lot of meds are stacked, otherwise your body would be with out them for a certain amount of time. It can be dangerous if you are unaware of whats in your system and you take more. A pump helps greatly with this by telling you Insulin On Board, and readjusting doses figuring in IOB.

harry1
harry1 2014-03-13 04:20:30 -0500 Report

I'm in the same boat I take over 300 units and 5 or more shots per day. I talked to my doctor and we both feel that going on the pump will be better for my health. just to let you know that if you have Medicare you will need a c-peptide test done an the result has to be 1.1 or lower. which means they want your fasting blood sugar between 70 to 110. I just talked to a lady from Medtronic yesterday I have to redo this test for a third time. If I'm high when I go for it I'm taking my humalog and I will give myself a shot to get it where they want it. I'm also going to take a glucose drink with me in case I drop to low and I am going to have it done at the hospital. Good luck on everything.

diabeticdummy
diabeticdummy 2014-03-13 06:03:19 -0500 Report

No to young for Medicare but ins will cover it yeah rep that fit me with the sensor was showing me the pump that thing goes deep in the skin but I hate needles so I think I'm gonna go for it but have to see how this sensor thing goes it tests every five min for five days have to test bg four times a day so when they put everything in comp it comes out correctly and endo knows how to proceed

diabeticdummy
diabeticdummy 2014-03-12 20:44:34 -0500 Report

Oh ok but my insulin is spaced out over hours between doses and I thought quick acting happened 20-30 min after taking and lasted only couple hours if that long

mjhorgan
mjhorgan 2014-03-13 05:56:12 -0500 Report

It may be spaced out over hours but you have to consider how long it takes some insulin to peak. For example if you give your some a rapid acting insulin at the same time a long acting is peaking… even though the long acting was taken hours before. Your Dr should be able to help with how long the insulin you take says active.

diabeticdummy
diabeticdummy 2014-03-13 06:07:40 -0500 Report

Yeah I take a lot of insulin and shots everyday I have been type two for almost two years and have been in hospital for almost six months combined I just want to get this under control fixed the eating thing but bg still way off bg actually goes up after taking insulin but doctors have said the onset of my diabetes has been harsh and aggressive thanks for the reply

mjhorgan
mjhorgan 2014-03-13 07:35:35 -0500 Report

That's a tough one. Taking care of diabetes is hard balance between three thing. Each is equally important. First is food, not just cutting back on quantity, but cutting back on the thing that make your sugars go up. You will learn this over time. he second thing is insulin, you doctors will help you with that. The third thing is exercise, make sure you move everyday. A gym is great, but just take a long walk, or just do something every day. Park at at a far away parking spot from the store and walk. Things like that will start to help. Over time all three will come into balance and you will dial in on the right mix. Good luck

Anonymous
Anonymous 2014-03-12 20:41:43 -0500 Report

It means giving your self insulin when the insulin in your body has not yet taken effect. You are stacking a new dose over a previous dose. That means too much insulin in your body and possible dangerous low BG.

Next Discussion: IT'S WORKING!!! »